Acne vulgaris is a very common chronic inflammatory disease of the skin. The clinical features of acne range from non-inflammatory comedones to inflammatory nodules. While often perceived as an adolescent disease, the prevalence remains high into adulthood, and the manifestations can have detrimental psychosocial effects. It is therefore not surprising that many patients are motivated to seek treatment. The existing treatment strategies for acne are complex due to the multifactorial pathogenesis of the disease. Although it is difficult to cure, four categories of medications have proved efficacious in reducing acne lesions: topical agents, systemic antibiotics, systemic retinoids, and hormonal agents. Unfortunately, these medications can cause adverse effects that may limit their use. Typically, these adverse effects are mild and transient and can be remedied by altering the dose or frequency of the offending agent. However, more serious adverse effects can occur that pose a significant health risk to the patient. Understanding how to recognize and manage the adverse effects of common acne therapies is imperative to providing the safest and most appropriate treatment for each patient. This article focuses on the recognition and management of adverse effects associated with current acne medications.